Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


rayatez combined with Epzicom?
Mar 25, 2007

Recently I was hospitalized for having liver enzymes over 4000. I've been on a regiment of Rayatez, Epzicom and B-Plex for 5 months. I over heard a conversation between my primary care physcian and the liver expert as it related to my condition. The Liver Expert seem to think that the combination of Rayatez and Epzicom causes damage to the liver. Neither doctor discussed the possibility with me. Is this a regiment used in other patients and if so has their been any other finding of the two drugs causing liver damage.

-Desperate for Answers

Response from Dr. Young

Dear desperate, thanks for your post.

The combination abacavir/3TC (Epzicom) and atazanavir (Reyataz) is derived from US DHHS alternatively recommended HIV treatments. We've got quite a few patients on this regimen and have had very good results. One of the reasons for the selection of this is to construct a once-daily unboosted PI regimen for those persons who cannot tolerate ritonavir (Novir).

Epzicom is usually very well tolerated and if you've got 5 months without developing allergic reactions, you're out of the woods for most of the side effect risk. Abacavir-containing regimens shouldn be used with caution in persons with advanced liver disease (such as cirrhosis), though it's not clear if you fall in this category. Atazanavir can cause elevations in bilirubin, but this generally is not associated with liver damage, per se.

The most important (and unanswered by your post) aspect is what exactly caused your liver enzyme elevations-- many things can do this- ranging from medications (HIV meds, Tylenol), viral infections (hepatitis) or other conditions. The key pivotal studies for Epzicom and atazanavir show low rates (<5%) of liver enzyme elevations among persons receiving the meds-- this doesn't mean that the drugs can't cause liver irritation, but rather that the frequency is low.

I'll infer that your liver enzyme levels have returned to normal, despite remaining on your HIV medications. If so, this would imply that the HIV medications alone were not the culprit, but rather something else. Monitoring your labs (including your liver enzymes) is a recommended routine part of HIV care and should continue to be in your case.

Hope this helps, BY



Previous
Tetrasilver Tetroxide
Next
understanding "averages"

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement